Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 2, NWS Pittsburgh, PA

May 1, 2016Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2016, 4:55 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2016, 4:55 PM EDT (20:55 UTC)
Expired
May 1, 2016, 5:15 PM EDT
In force
20 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 95 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:56 PM EDTHAIL 1Acme, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WUUS51 KPBZ 012055
SVRPBZ
PAC051-129-012115-
/O.NEW.KPBZ.SV.W.0002.160501T2055Z-160501T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  SOUTHEASTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 515 PM EDT

* AT 455 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
  PLEASANT...OR 11 MILES SOUTH OF LATROBE...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  LIGONIER...CALUMET-NORVELT...LAUREL MOUNTAIN...DONEGAL...CHAMPION...
  ACME...JONES MILLS AND LAUREL MOUNTAIN STATE PARK.

THIS INCLUDES  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 82 AND 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
      4016 7916 4013 7917 4011 7919 4012 7920
      4012 7921 4010 7923 4009 7926 4004 7930
      4007 7952 4025 7949 4024 7909
TIME...MOT...LOC 2055Z 275DEG 25KT 4015 7941 

HAIL...1.00IN
WIND...60MPH
 
$$

CL
1 follow-up statement
591 
WWUS51 KPBZ 012113
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT SUN MAY 1 2016

PAC051-129-012122-
/O.EXP.KPBZ.SV.W.0002.000000T0000Z-160501T2115Z/
FAYETTE PA-WESTMORELAND PA-
513 PM EDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE AND
SOUTHEASTERN WESTMORELAND COUNTIES WILL EXPIRE AT 515 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PITTSBURGH.

LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
      4016 7916 4013 7917 4011 7919 4012 7920
      4012 7921 4010 7923 4009 7926 4004 7930
      4007 7952 4025 7949 4024 7909
TIME...MOT...LOC 2112Z 275DEG 25KT 4015 7941 

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:31 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 1, 2:31 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT SUN MAY 1 2016

.SYNOPSIS...
SHOWER CHANCES WILL CONTINUE INTO THE EARLY PART OF THE WEEK WITH
DRIER CONDITIONS THEN RETURNING UNTIL A MID-WEEK SYSTEM.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERING OUT OF CLOUDS HAS ALLOWED FOR AN INCREASE IN
INSTABILITY AS A SOUPY BOUNDARY LAYER HAS REMAINED THROUGHOUT THE
DAY. AN INTERMEDIATE 18Z KILN SOUNDING REVEALED VIRTUALLY NO CAP
IN THE SCATTERED OUT ENVIRONMENT. SHOWERS HAVE POPPED QUITE
QUICKLY POST-SCATTER OUT WITH THUNDER DEVELOPMENT LIKELY NOT FAR
BEHIND. THIS ACTIVITY IS ALL FORMING ALONG A QUASI-STATIONARY
BOUNDARY SPLAYED OUT ACROSS OUR REGION. MODEL CAPES SUGGEST
1500-2000 J/KG WILL BE POSSIBLE INTO THE EVENING WITH MODEST
SHEAR. SPC HAS CONTINUED THE MARGINAL RISK OF SEVERE WEATHER
ACROSS MUCH OF OUR AREA AS A RESULT.

INSTABILITY DOES WANE THIS EVENING...HOWEVER YET ANOTHER WAVE IS
SET TO TRACK DOWN THE FRONTAL BOUNDARY...ALLOWING IT TO SURGE A
BIT NORTHWARD. STRONG DIFFERENTIAL PVA ALONG WITH RIGHT ENTRANCE
REGION DIVERGENCE TRAVERSES THE NORTHERN HALF OF THE CWA OVERNIGHT
AS A RESULT...MEANING A GOOD SWATH OF SHOWERS SHOULD CROSS THE
AREA. POPS WERE ADJUSTED UPWARD AND SLOWED A BIT PER THE CONSENSUS
OF 12Z GUIDANCE WITH THIS FEATURE.

DUE TO THE MOIST AIR MASS IN PLACE WITH VERY HIGH
DEWPOINTS...OVERNIGHT LOWS WILL LIKELY BE FAIRLY WARM FOR EARLY
MAY. FRIES

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL BE OVER NORTHWESTERN PENNSYLVANIA AROUND
SUNRISE...AND SHOULD RACE INTO NEW ENGLAND BY EVENING. WHILE RAIN
WILL DIMINISH QUICKLY DURING THE MORNING WITH THE DEPARTURE OF THE
LOW...A WAVE WILL DEVELOP ALONG THE TRAILING COLD FRONT. THIS WILL
INCREASE THE CHANCE FOR SHOWERS MONDAY NIGHT...BUT THE BULK OF THE
PRECIPITATION WILL REMAIN TO THE SOUTHEAST OF THE REGION. SOME
SHOWERS WILL LINGER TUESDAY...BUT THE REGION SHOULD BE DRY BY
TUESDAY EVENING. THE NEXT GAP IN RAIN WILL BE SHORT AS AN UPPER
LEVEL LOW BEGINS TO DROP OVER THE EASTERN GREAT LAKES. THE NAM IS AN
OUTLIER TO THE WEST...AND HAVE FOLLOWED THE GFS/ECMWF FOR TIMING AND
PLACEMENT OF THE LOW. THIS WILL YIELD INCREASING CHANCE FOR SHOWERS
THROUGH THE DAY ON WEDNESDAY. WITH MOSTLY CLOUDY SKIES THROUGH THE
PERIOD...TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HAVE GONE WITH LIKELY POPS IN ALL LOCATIONS WEDNESDAY NIGHT WITH THE
UPPER LEVEL LOW OVERHEAD. WEATHER WILL REMAIN COOL...CLOUDY...AND
WET WITH SCATTERED SHOWERS THURSDAY AND FRIDAY BEFORE THE LOW DRIFTS
EAST. SATURDAY SHOULD BE DRY BEFORE ANOTHER COLD FRONT APPROACHES
FROM THE WEST ON SUNDAY. TEMPERATURES WILL REMAIN BELOW NORMAL
THURSDAY AND FRIDAY BEFORE RETURNING TO NORMAL FOR THE WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LOW CLOUDS ARE RAPIDLY BREAKING UP AS DIURNAL MIXING INCREASES.
WITH A VERY WEAK CAP HOLDING BACK INSTABILITY...INSOLATION WILL
ALLOW FOR RAPID DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS.
GIVEN THE SOUPY AIR MASS...THESE WILL POP VIRTUALLY ANYWHERE IN
THE AREA THROUGH THE AFTERNOON. MORE ORGANIZED SHOWERS AND
WIDESPREAD RESTRICTIONS WILL ENCROACH LATER THIS EVENING AND
OVERNIGHT AS A FINAL WAVE MOVES DOWN THE STATIONARY BOUNDARY
ACROSS THE AREA. IFR CONDITIONS WILL BE LIKELY AT MOST SITES INTO
MONDAY MORNING.

.OUTLOOK /MONDAY THROUGH THURSDAY/...
ANOTHER ROUND OF RESTRICTIONS IS LIKELY WITH A WEDNESDAY COLD
FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 1, 5:18 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT SUN MAY 1 2016

PAZ007>009-013>016-022-023-020930-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
INDIANA-
518 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-020930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
518 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL PLAGUE THE REGION TODAY.
A FEW STORMS MAY BECOME SEVERE. PRIMARY HAZARDS...LARGE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, May 1, 4:32 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT SUN MAY 1 2016

OHZ049-050-PAZ029-WVZ001-002-012100-
JEFFERSON-HARRISON-WASHINGTON-BROOKE-HANCOCK-
432 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON...CENTRAL
JEFFERSON...WEST CENTRAL WASHINGTON...SOUTHEASTERN HANCOCK AND BROOKE
COUNTIES...

AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF
CADIZ...MOVING EAST AT 25 MPH.

DIME SIZE HAIL WAS REPORTED NEAR JEWETT WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...WELLSBURG...TORONTO...WINTERSVILLE...MINGO
JUNCTION...FOLLANSBEE...HOOVERSON HEIGHTS...BETHANY...HOPEDALE...
SMITHFIELD...FRANKLIN...BEECH BOTTOM...BRILLIANT...RICHMOND...NEW
ALEXANDRIA...BLOOMINGDALE...UNIONPORT...BRENTWOOD AND NEWELL.

LAT...LON 4024 8095 4042 8096 4045 8049 4020 8049
TIME...MOT...LOC 2032Z 269DEG 22KT 4034 8087

CL
Special weather statement, May 1, 4:36 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SUN MAY 1 2016

PAZ073>076-012100-
FAYETTE RIDGES-WESTMORELAND RIDGES-WESTMORELAND-FAYETTE-
436 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAYETTE AND
SOUTHERN WESTMORELAND COUNTIES...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW STANTON...OR
9 MILES SOUTHWEST OF GREENSBURG...MOVING EAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...SCOTTDALE...YOUNGWOOD...NEW STANTON...LIGONIER...
CALUMET-NORVELT...EVERSON...MADISON...YOUNGSTOWN...HUNKER...LAUREL
MOUNTAIN...DONEGAL...CHAMPION...LAUREL MOUNTAIN STATE PARK...ACME...JONES
MILLS AND LOYALHANNA GORGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 51 AND 57.

  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 73 AND 99.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4018 7914 4016 7914 4016 7916 4013 7917
      4011 7919 4012 7920 4012 7921 4010 7923
      4009 7926 4004 7929 4007 7970 4025 7971
      4030 7913 4018 7913
TIME...MOT...LOC 2035Z 266DEG 20KT 4017 7962

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:36 PM EDTSpecial Weather StatementPBZWestmoreland24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.